Illinois, 2025

Tornado and Hail in Illinois, December 28, 2025

December 28, 2025 · NWS ILX · 8 events in 3 counties and zones

An unseasonably warm and humid airmass was in place across central Illinois during the morning of December 28th characterized by temperatures and dewpoints in the lower 60s. As a 1000mb low over southeast Iowa and its associated cold front began pushing eastward, a cluster of severe thunderstorms developed west of the Illinois River across Fulton County, then tracked eastward across portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably warm and humid airmass was in place across central Illinois during the morning of December 28th characterized by temperatures and dewpoints in the lower 60s. As a 1000mb low over southeast Iowa and its associated cold front began pushing eastward, a cluster of severe thunderstorms developed west of the Illinois River across Fulton County, then tracked eastward across portions of Tazewell and Woodford counties before eventually weakening. This cluster of storms produced an EF-1 tornado south of Groveland in Tazewell County, as well as scattered reports of wind damage and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 28, 5:27 AM CST, 3 hours 33 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will shift east across the area this morning. There is a level 1 of 5 (marginal) risk for damaging winds and an isolated tornado with a line of storms near and east of I-55 between 1 and 6pm.
  • Expect an abrupt return to winter behind the cold front this evening, with wind chills dropping below 0 by early tomorrow morning. This rapid plunge in temperatures may result in a flash freeze (icy conditions) on untreated sidewalks and roadways.
  • Strong west-northwest winds gusting up to 50 mph this evening into tomorrow will make for difficult travel conditions for high profile vehicles. A wind advisory is in effect from 21z this afternoon to 00z Tuesday north of a Schuyler to Coles county line, potentially resulting in downed tree branches and localized power outages.
Area forecast discussion, Dec 28, 5:27 AM CST, 3 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
527 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms will shift east across the
  area this morning. There is a level 1 of 5 (marginal) risk for
  damaging winds and an isolated tornado with a line of storms
  near and east of I-55 between 1 and 6pm.

- Expect an abrupt return to winter behind the cold front this
  evening, with wind chills dropping below 0 by early tomorrow
  morning. This rapid plunge in temperatures may result in a flash
  freeze (icy conditions) on untreated sidewalks and roadways.

- Strong west-northwest winds gusting up to 50 mph this evening
  into tomorrow will make for difficult travel conditions for high
  profile vehicles. A wind advisory is in effect from 21z this
  afternoon to 00z Tuesday north of a Schuyler to Coles county
  line, potentially resulting in downed tree branches and
  localized power outages.

&&

.DISCUSSION...
Issued at 252 AM CST Sun Dec 28 2025

The deepening low pressure system is currently over Kansas. This low
will continue to move east/northeast this morning with a warm front
that is drifting northward over central IL. Very low stratus and a
heavy drizzle had been affecting central and southeastern IL thus
far, as a surge of moisture is pulled northward from the Gulf.
Patchy dense fog is possible from now until sunrise. Visibilities
have been improving as showery activity has increased this
morning. Highs today will be in the

Thunderstorms associated with the warm front will start to move
through north of I-72 between 10-12z this morning. Near severe hail
is possible this morning with these storms. Forecast soundings show
that these storms may be elevated, limiting the other severe risks.
MUCAPE values of 800-1000 J/kg and effective bulk shear of 50-60
knots. There could be an isolated spinning storm this morning.
While very low, a non-zero risk for a tornado this morning exists.

The cold front will move through the state from west to east this
afternoon. SPC has maintained a marginal risk for severe weather
(level 1 of 5) with a focus on 2% risk of tornadoes and 5% risk of
damaging winds today. The HRRR and NAMNest are showing a few areas
of updraft helicity tracks near where the low moves through. This is
looking like a high shear, low CAPE situation. CAMs are depicting
600-800 J/kg MUCAPE with 60-70 knots of 0-6km wind shear. Hodographs
are curvy, supporting supercellular development, but with the storms
decently anchored to the front, QLCS is looking more likely. With
that said, there could be embedded suppercell-like structures within
the line. Timing for the QLCS looks to be around 19z in the west to
exiting the southeast by 00z.

Behind the front, the pressure gradient will tighten significantly.
West-northwest winds increase dramatically with gusts as high as 55
mph at times. A wind advisory is in effect from 21z this afternoon
to 00z Tuesday north of a Schuyler to Coles county line. This will
cause issues for those traveling along north-south oriented roadways
(ie I-55, I-57, etc).

Another important item to note with the passage of the front, is the
plummeting temperatures. Temperatures are going to drop 30 degrees
within 3-4 hours, going from mid 60s to below 32 degrees. There is a
risk of a flash freeze on untreated surfaces with this big of a
change in such short of time. The only limiting factor to if flash
freeze occurs is if the very strong winds are able to dry out the
untreated surfaces quick enough. The strong winds mixed with the
below freezing temperatures is the perfect combination to get bitter
wind chills. Lows tonight will be in the teens. Tomorrow morning
will have wind chills below zero north of I-70 and in the single
digits south of I-70. North of I-72, there is a 40-60% chance of
wind chills below -8 degrees early tomorrow morning, off the HREF
probabilities.

Highs in the 20s tomorrow, with lows in the teens. Highs will
generally be around the upper 20s to upper 30s into late next week,
with lows ranging in the teens to upper 20s.

Copple

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 527 AM CST Sun Dec 28 2025

Thunderstorms and showers associated with the warm front will move
across the northern sites (PIA/BMI/CMI) this morning. Southerly
winds at 10 knots will shift out of the west-northwest behind a
cold frontal passage, and will increase to 20-25 knots, gusting to
40 knots. These strong winds will last into tomorrow. PIA will
have SHRA or VCSH through the morning, with visibilities between
4-6SM.

A line of (potentially severe) thunderstorms will move through
this afternoon from 19z to 00z. Visibilities could tank to 1SM
inside a heavy shower/t'storm.

LIFR ceilings will start out the period and will linger until the
cold front passes this evening. Then improvement will be gradual
through the night, but by 10z tomorrow morning, VFR conditions
will grace us with its presence.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 PM this afternoon to noon CST Monday for
ILZ027>031-036>038-040>048-053>057.

&&
Hazardous weather outlook, Dec 28, 6:08 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
608 AM CST Sun Dec 28 2025

ILZ027>031-036>038-040-041-291200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
608 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Isolated thunderstorms will continue this morning. Though severe
weather is not expected, small is possible with the stronger storms.

A second round of isolated storms is expected when a strong cold
front moves through this afternoon. These storms could be strong to
severe with damaging winds and isolated tornadoes as the main severe
weather threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Behind the front, northwest winds will gust to 45-50 mph, along with
temperatures becoming much colder. This will lead to wind chills
falling into the single digits below zero early Monday morning for
areas north of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 5 pm.

ILZ042>057-061>063-066>068-071>073-291200-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
608 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A strong cold front will move through the area this afternoon and
bring a round of isolated thunderstorms. Some of these storms could
be strong to severe with damaging winds and isolated tornadoes as
the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Behind the front, northwest winds will gust to 40-50 mph, along with
temperatures becoming much colder. This will lead to wind chills
falling into the single digits below zero early Monday morning for
areas north of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 6 pm.

Auten

In the hours before

Special weather statement, Dec 28, 8:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
817 AM CST Sun Dec 28 2025

ILZ036-040-281445-
Schuyler-Fulton-
817 AM CST Sun Dec 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FULTON AND
NORTHWESTERN SCHUYLER COUNTIES THROUGH 845 AM CST...

At 817 AM CST, Doppler radar was tracking a strong thunderstorm over
Augusta, or 16 miles southeast of Carthage, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Littleton, Huntsville, Camden, Doddsville, Ray, and Weinberg King
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 9091 4028 9045 4061 9044 4014 9045
      4012 9091
TIME...MOT...LOC 1417Z 250DEG 46KT 4025 9091

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
December 28, 9:00 AM CST to 9:05 AM CST
Where
Fulton County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -90.170

Power lines were blown down.

Hail, Tazewell

When
December 28, 9:24 AM CST to 9:29 AM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -89.630

Thunderstorm Wind, Tazewell

When
December 28, 9:24 AM CST to 9:29 AM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Power lines were blown down.

Thunderstorm Wind, Tazewell

When
December 28, 9:26 AM CST to 9:31 AM CST
Where
Tazewell County, Groveland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.600, -89.530

Power lines were blown down.

Tornado, Tazewell

When
December 28, 9:27 AM CST to 9:32 AM CST
Where
Tazewell County, 1.96 mi NW of Leslie to 1.69 mi SSE of Towne Oaks
Rating
EF1
Path length
1.72 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.551, -89.555

A tornado touched down along Allentown Road about 3 miles south-southwest of Groveland at 9:27 AM CST. The tornado tracked eastward along Allentown Road, destroying two outbuildings and snapping numerous trees. It also broke 8 power poles along Springfield Road north of its intersection with Allentown Road and caused minor roof damage further east before dissipating 2 miles south-southeast of Groveland at 9:32 AM CST.

Thunderstorm Wind, Tazewell

When
December 28, 9:30 AM CST to 9:35 AM CST
Where
Tazewell County, 2 mi NW of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.641, -89.477

Tree branches and power lines were blown down, causing a power outage in town.

Thunderstorm Wind, Tazewell

When
December 28, 9:30 AM CST to 9:35 AM CST
Where
Tazewell County, 3 mi NW of Tremont
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.551, -89.520

Several power poles were snapped.

Hail, Woodford

When
December 28, 9:54 AM CST to 9:59 AM CST
Where
Woodford County, 5 mi NE of Congerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.671, -89.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305592, 1305590, 1305593, 1305594, 1305597, 1305595, 1305596, 1305591.